Tornadoes · United States · Wyoming · 2001
F0 tornado, Gillette, Wyoming, July 26, 2001
This F0 tornado ran 1.0 miles across Campbell County on July 26, 2001, touching down at 4:40 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 26, 2001
- Touchdown
- 4:40 PM MDT (22:40 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Campbell County
- Touchdown point
- 44.320, -105.430
- Lift-off point
- 44.330, -105.420
- Record number
- 1063
What the Weather Service recorded
Twin tornados witnessed by Emergency manager northeast of Gillette. Described as thin "rope" tornados.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS UNR issued a tornado warning for this county at 22:34 UTC, 6 minutes before the tornado touched down, in force until 23:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:34 UTC | 23:15 UTC | Tornado Warning | UNR |
| 23:14 UTC | 23:45 UTC | Tornado Warning | UNR |
| 02:04 UTC | 03:00 UTC | Severe Thunderstorm Warning | UNR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jul 26, 1:55 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 26, 1:55 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT THU JUL 26 2001 THUNDERSTORMS ARE THE MAIN CONCERN TONIGHT THROUGH EARLY FRIDAY MORNING...THEN DRIER CONDITIONS WILL PREVAIL. A VERY MOIST AIR MASS WAS IN PLACE ACROSS THE CWFA TODAY...WITH PRECIPITABLE WATER OF 1.19 INCHES ON THE 1900Z KUNR SOUNDING (WHICH IS NEARLY TWO STANDARD DEVIATIONS ABOVE THE MEDIAN). SATELLITE IMAGES INDICATED A RATHER PRONOUNCED TROUGH THAT WILL MOVE THROUGH THE CWFA OVERNIGHT. THERE IS SOME DIFFERENCE IN THE MODEL QPF AS THE ETA/RUC OUTPUT QUITE A BIT OF PRECIPITATION OVER WEST-CENTRAL SD...WHILE THE NGM/AVN KEEP MOST OF THEIR QPF ALONG THE NORTHERN/SOUTHERN EDGES OF THE CWFA. THE SEVERE THREAT DOES NOT APPEAR TO BE AS HIGH AS PREVIOUSLY THOUGHT GIVEN THE WEAK MID-LEVEL WINDS...BUT HEAVY RAIN IS OF SOME CONCERN GIVEN THE HIGH MOISTURE CONTENT...STRONG MOISTURE CONVERGENCE AND THETA-E ADVECTION...AND MEAN WIND OF 15-20 KNOTS. ON FRIDAY...EXPECT SOME LINGERING THUNDERSTORMS OVER CENTRAL SD...BUT CLEARING SKIES SHOULD PROGRESS ACROSS THE CWFA AS SHORT-WAVE RIDGING AND WEAK COLD ADVECTION DEVELOP. BY FRIDAY NIGHT...SOME RETURN SOUTHEAST FLOW... WARM ADVECTION...AND A WEAK WAVE SHOULD BE ENOUGH FOR A FEW STORMS TO DEVELOP LATE OVER THE NORTHERN/WESTERN CWFA. WARMER AIR WILL RETURN FOR SATURDAY AHEAD OF A PACIFIC COLD FRONT THAT ENTERS WESTERN MT. THE CAP SHOULD RULE FOR THE MOST PART...BUT ISOLATED AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT GIVEN THE AVAILABLE MOISTURE...INSTABILITY...AND SURFACE TROUGH. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE NORTH SATURDAY NIGHT AS A SHORT-WAVE TROUGH MOVES ACROSS SOUTHERN CANADA...WITH ONLY ISOLATED EVENING STORMS SOUTH. NO CHANGES TO THE EXTENDED AS THE SAME GENERAL PATTERN IS EXPECTED TO PERSIST. .UNR...NONE. MJB
In the hours before
Special weather statement, Jul 26, 10:45 AM MDT, 5 hours 55 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-261945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT THU JUL 26 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION... SEVERAL SURFACE BOUNDARIES ALONG WITH A COUPLE UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THE MAIN AREAS THAT WILL BE AFFECTED BY SEVERE WEATHER WILL BE IN NORTHEAST WYOMING AND THE FAR NORTHERN AND SOUTHERN COUNTIES OF WESTERN SOUTH DAKOTA. AREAS IN THE CENTRAL PORTIONS OF THE STATE COULD SEE ISOLATED SEVERE STORMS IF THE LOWER CLOUDS DISSIPATE SOON ENOUGH TO ALLOW ENOUGH HEATING TO OCCUR. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION AN ISOLATED TORNADO IS POSSIBLE NEAR ANY OF THE SURFACE BOUNDARIES. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...cTRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE GRZYWACZ
Local storm report, Jul 26, 11:05 AM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU JUL 26 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 3 S COLONY WY .75 INCH HAIL
07/26/01 CROOK REPORTED BY STORM
SPOTTER.
0415 AM 9 NNE MARCUS SD .75 INCH HAIL
07/26/01 MEADE REPORTED BY PUBLIC.
0500 AM 12 S FAITH SD .75 INCH HAIL
07/26/01 MEADE REPORTED BY PUBLIC.
0530 AM 11 SW RED ELM SD .75 INCH HAIL
07/26/01 ZIEBACH REPORTED BY PUBLIC.
0830 AM RED SCAFFOLD SD 1 INCH HAIL
07/26/01 ZIEBACH REPORTED BY PUBLIC.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
10.7 hours before the tornado, 205 km from the path. July 26, 2001.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -169 J/kg
- Surface CAPE
- 522 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Rapid City, SD (KUNR), 00:00Z
1.3 hours after it, 205 km from the path. July 27, 2001.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -120 J/kg
- Surface CAPE
- 948 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
This ground now
The live radar over the trackEvery 2001 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of July 26, 2001
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.